With aging of the vitreous, which is indeed a jelly-like mass, separation of liquid within the gel structure can occur without causing a collapse of the vitreous (everyday examples are the separation of liquid from yogurt, cottage cheese or mustard.)
Some people have a little more liquid in the vitreous humor, which makes it more susceptible to the formation of tiny filaments and particles. Even with the slightest movement of the eye, the particles are then perceived as “floaters” because the particles cast shadows on the retina.
Other people, however, maintain firmer shape of the vitreous body until the day they die.
Some eye diseases can also affect the physical shape of the vitreous body, causing vitreous opacities.
Examples include eye inflammations and eye infections.
Eye injuries and scratching or touching the eyes can lead to new “floaters”.
In cases where facial injuries have an impact, as pressure on the eyeball may occur.
The same applies to blows to the head or eyes. Although the vitreous is firmly attached to the retina, a strong blow can result in particles within the vitreous body.
Eye surgery, LASIK and cataract surgeries may lead to the formation of vitreous opacities.
Small particles can result in the vitreous by swellings exerting pressure on the eye.
Oxidative changes of collagen fibers, hyaluronic acid and other components of the vitreous contribute significantly to the formation of vitreous opacity. Triggers are high-energy light sources resulting in reactive oxygen molecules (also referred to as free radicals).
If the activity of free radicals builds up, it is called “oxidative stress”. If this exceeds the antioxidant defenses of the vitreous, provided by highly concentrated ascorbic acid (vitamin C), there is damage.
One can positively affect the balance by consuming adequate vitamin C as well as other antioxidants such as flavonoids, and by wearing good sunglasses when outdoors.
Pay attention to a healthy diet, because prolonged poor diet (for example, fast food), too much unsaturated fats, cholesterol, and the lack of essential vitamins and micronutrients may lead to disturbances in both body and mind.
With many drugs, the active substances contained cause changes in the chemical balance of the body, thus also in the eye. Drugs with corresponding adverse reactions include among others drugs used to treat skin problems, psychotropic drugs and diet pills. Illegal drugs affect the chemical balance in the body to a considerable extent.
In addition to the above-mentioned causes, there are still many others which may be responsible for the emergence of “floaters”.
Therefore, younger people also can be affected when they have injuries or eye diseases or when taking medications with side effects. Stress and high blood pressure can also be a cause. Other rarer causes include autoimmune diseases, bleedings, foreign bodies in the eye and parasites.